Hail, Gallatin
- When
- July 4, 6:25 PM MST
- Where
- Gallatin County, 16 mi NW of (Wey)west Yellowston
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.783, -111.333
25 inch diameter hail at West Yellowstone 16NW.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm produced 1.25 inch diameter hail at West Yellowstone 16NW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 1:25 PM MST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT SUN JUL 4 2004
.DISCUSSION...
TONIGHT...ANOTHER SHORTWAVE MOVES THRU TONIGHT AND THE STRONGEST
DYNAMICS SHOULD BE ACROSS THE NORTHERN ZONES EARLY AND MOVING EAST
OVER LWT AFTER MIDNIGHT. THE AIRMASS STABILIZES FAIRLY QUICKLY
OVERNIGHT OVER THE WESTERN ZONES ALTHOUGH UNSTABLE CONDITIONS WILL
LINGER OVER THE EAST. AN UPPER LEVEL RIDGE BEGINS TO BUILD BEHIND
AS THE SHORTWAVE MOVES EAST.
MONDAY THROUGH TUESDAY NIGHT...INSTABILITY IS LESS OF A PROBLEM THE
NEXT FEW DAYS. MONDAY IS NOT TOO UNSTABLE ALTHOUGH THE CONVECTIVE
TEMPS ARE QUITE LOW. BY TUESDAY THE CWA SHOULD IN GENERAL REMAIN
STABLE THRU THE DAY. SURFACE HIGH PRESSURE MOVING IN FROM
CANADA SETTLES OVER THE CWA DURING THE DAY. TEMPS WILL BE IN A
WARMING TREND THRU TUESDAY. NORTH TO NORTHEAST FLOW AT LOW LEVELS
REMAINS INTO THE MORNING AND MAY SLOW THE WARMUP SOMEWHAT. WEST
WINDS AT MID-LEVELS BEGIN TO STRENGTHEN OVERNIGHT. ZELZER
WEDNESDAY THROUGH SUNDAY...AN UNSEASONABLY COOL UPPER LOW MOVES
ACROSS SOUTHERN BC AND ALBERTA WEDNESDAY AND THURSDAY WITH A COLD
FRONT MOVING ACROSS THE FORECAST AREA WEDNESDAY. MODELS STILL SHOW
SOME INCONSISTENCIES WITH TIMING OF THIS FEATURE SO WILL MAKE ONLY
MINOR CHANGES TO GOING FORECAST OF CHANCE TO SLIGHT CHANCE POPS WITH
TEMPS COOLING BELOW NORMAL BY THURSDAY. THE TROUGH MOVES EAST
THURSDAY AND FRIDAY FOR NORTHWEST FLOW ALOFT ACROSS THE REGION WITH
SLIGHT CHANCE POPS LINGERING ACROSS THE MTNS. BY THE WEEKEND AN
UPPER RIDGE BUILDS OVER THE CENTRAL U.S. AND CANADA AS ANOTHER
TROUGH DIGS DOWN ALONG THE BC AND PAC NW COAST FOR DRY AND WARMING
CONDITIONS UNDER SW FLOW ALOFT OVER THE NORTHERN ROCKIES. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 045/068 049/080 053 13830
BBBUU 071/045 067/047 074/051 080/054 084 00333000000
CTB BB 042/066 045/076 049 13720
EBBUU 069/043 064/047 071/050 077/053 081 -0333000000
HLN BB 049/071 051/082 056 13620
BBBUU 075/049 071/048 076/055 082/055 086 0-3231-0000
BZN BB 047/068 043/078 049 13620
BBBBU 076/044 070/047 075/051 081/052 085 00222210000
WEY BB 037/060 034/070 040 13620
BBBBU 068/040 065/042 068/043 073/046 077 00222220000
DLN BB 046/070 044/080 049 13310
BBBBU 072/045 069/047 074/050 080/051 084 01222210000
HVR BB 048/070 049/082 055 1373-
BBBUU 074/047 068/049 075/054 081/056 086 00333000000
LWT WB 046/063 044/076 052 1375-
BBBUU 076/044 068/048 073/051 079/054 083 003331-0000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 520 AM MDT SUN JUL 4 2004 MTZ008>015-044>055-051105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 520 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WIDESPREAD THUNDERSTORMS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THE AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. WITH OVERNIGHT TEMPERATURES DROPPING INTO THE 30S ALONG THE ROCKY MOUNTAIN FRONT ON WEDNESDAY NIGHT...SOME SNOW IS POSSIBLE AT HIGH ELEVATIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL LINCOLN 46.96N 112.68W
07/04/2004 0.75 INCH LEWIS AND CLARK MT TRAINED SPOTTER
&&
SAUCIERThe Pocatello radar (KSFX), 216 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413224.